Kansas, 2015

Flash Flood and Hail in Kansas, July 22, 2015

July 22, 2015 · NWS GLD · 2 events in 1 county or zone

During the late afternoon and into the evening a strong thunderstorm produced hail up to dime size along with flash flooding over Rawlins county. 20 inches of rain fell in 20 minutes, which lead to part of the North Beaver creek rising out of its banks.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the late afternoon and into the evening a strong thunderstorm produced hail up to dime size along with flash flooding over Rawlins county. Northwest of Atwood 1.20 inches of rain fell in 20 minutes, which lead to part of the North Beaver creek rising out of its banks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 22, 2:31 PM CST, 2 hours 59 minutes earlier.

Area forecast discussion, Jul 22, 2:31 PM CST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
231 PM MDT WED JUL 22 2015

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 218 PM MDT WED JUL 22 2015

THE SHORT WAVE TROUGH EMBEDDED IN WESTERLY FLOW ALOFT THAT IS
AIDING IN THE CONTINUATION OF THUNDERSTORMS ACROSS CENTRAL
NEBRASKA THIS AFTERNOON MOVES WELL EAST OF THE REGION THIS EVENING
WITH SHORT WAVE RIDGING MOVING IN OVER THE CENTRAL HIGH PLAINS
OVERNIGHT. THIS WILL PRECLUDE ANY SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING...BUT AM NOT TOTALLY ABLE TO RULE OUT AN
ISOLATED DIURNALLY DRIVEN STORM OR TWO THROUGH THE REMAINDER OF
THE AFTERNOON AND EARLY EVENING.

ANOTHER SHORT WAVE TROUGH ALOFT WILL BE COINCIDENT WITH THE
HEATING OF THE DAY AND A DEEPENING LEE SURFACE TROUGH MOVING EAST
OFF THE FRONT RANGE ON THURSDAY. AS THE CONVERGENT AREA AND LIFT
MOVE EAST...THERE IS A POSSIBILITY OF STORMS DEVELOPING IN THE
REGION OF BETTER MOISTURE AVAILABILITY ACROSS THE EASTERN PORTIONS
OF THE REGION WITH THE POSSIBILITY OF A FEW STORMS BECOMING SEVERE
FURTHER EAST DURING THE EVENING HOURS.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 130 PM MDT WED JUL 22 2015

SURFACE CONVERGENCE ALONG LEE TROUGH ADVANCING OUT OF COLORADO AND
WEAK SYNOPTIC SCALE FORCING ON SOUTHERN FRINGE OF SHORTWAVE TROUGH
MOVING THROUGH THE NORTHERN PLAINS MAY BE ENOUGH TO INITIATE
CONVECTION IN NORTHWEST KANSAS AND SOUTHWEST NEBRASKA EARLY
THURSDAY EVENING. DUE TO VERY UNSTABLE CONDITIONS AND DEEP LAYER
SHEAR ON THE ORDER OF 40-45KTS CANNOT RULE OUT A SUPERCELL CAPABLE
OF PRODUCING LARGE HAIL AND DAMAGING WINDS. BEST CHANCES WILL BE
AROUND THE MCCOOK AREA IN THE EVENING HOURS.

SURFACE COLD FRONT ASSOCIATED WITH AFOREMENTIONED SHORTWAVE WILL
SETTLE INTO THE FORECAST AREA ON FRIDAY. BY THE AFTERNOON IT WILL
LIE NEAR A MCCOOK TO TRIBUNE LINE. SOUTH OF THE FRONT TEMPERATURES
WILL SOAR INTO THE TRIPLE DIGITS WITH SOUTHWESTERLY DOWNSLOPING
WINDS AIDING IN WARMING...WITH RELATIVELY COOLER 90S NORTH OF THE
FRONT. SCATTERED CONVECTION WILL INITIATE ALONG THE FRONT FRIDAY
AFTERNOON AIDED BY ANOTHER WEAK SHORTWAVE TROUGH TOPPING THE
RIDGE. MODERATE INSTABILITY IS FORECAST SOUTH OF THE FRONT WITH
MODERATE TO VERY UNSTABLE CONDITIONS TO THE NORTH...WHERE SHEAR
WILL ALSO BE ENHANCED BY LOW LEVEL EASTERLY COMPONENT TO THE
WINDS. A FEW SEVERE STORMS APPEAR POSSIBLE IN THIS
ENVIRONMENT...THOUGH COVERAGE APPEARS TO BE LIMITED BY RELATIVELY
WEAK SYNOPTIC SCALE FORCING.

SATURDAY WILL BE A NEAR REPEAT OF FRIDAY...ONLY WITH BETTER
INSTABILITY AND SHEAR. SURFACE FRONT WILL STILL BE LINGERING IN
THE AREA THOUGH DIFFICULT TO PIN DOWN EXACT LOCATION AT THIS TIME
DUE TO MESOSCALE INFLUENCES. AS SHORTWAVE TROUGH COMES OUT OF
COLORADO CONVECTION WILL INITIATE ONCE AGAIN NEAR THE FRONT...WITH
COOL SIDE OF THE BOUNDARY MOST FAVORABLE FOR SEVERE STORMS
INCLUDING SUPERCELLS WITH DEEP LAYER SHEAR NEAR 40KTS.

WEAK SHORTWAVE TROUGHS COMING OUT OF THE ROCKIES THEN TOPPING THE
RIDGE AXIS IN THE CENTRAL PLAINS WILL CONTINUE TO BE THE UPPER
PATTERN THROUGH THE WEEKEND. DIFFICULT TO FIND THE OLD FRONT IN
THE MODELS...BUT TEMPERATURES WILL BE ABOVE NORMAL. SCATTERED
AFTERNOON AND EVENING CONVECTION LOOKS TO DEVELOP BOTH DAYS. DEEP
LAYER SHEAR WILL BE WEAKER WITH THE UPPER RIDGE FORECAST TO BE A
BIT STRONGER...BUT A FEW ISOLATED SEVERE STORMS CANNOT BE RULED
OUT WITH GOOD INSTABILITY BOTH DAYS.

THE FIRST HALF OF NEXT WEEK APPEARS TO STAY ACTIVE AS THE RIDGE
BREAKS DOWN AND THE LOCAL AREA WILL BE ON THE SOUTHERN FRINGE OF
A FAST ZONAL FLOW ACROSS THE NORTHERN PLAINS. EMBEDDED SHORTWAVE
TROUGHS WILL CONTINUE TO BRING CHANCES FOR MAINLY AFTERNOON AND
EVENING THUNDERSTORMS WITH TEMPERATURES NEAR TO SLIGHTLY ABOVE
NORMAL.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1149 AM MDT WED JUL 22 2015

NOW THAT AREAS OF FOG AND LOWER CLOUDS HAVE DIMINISHED FOR THE DAY
AT BOTH MCK AND GLD...EXPECT VFR CONDITIONS TO PREVAIL THROUGH
THE TAF PERIOD WITH A WEAK POSSIBILITY OF FOG LOWER CEILINGS
BETWEEN 10Z-14Z AS THE BOUNDARY LAYER NEARS SATURATION AGAIN NEAR
SUNRISE THURSDAY MORNING. EXPECT AREAS WITH CLEAR SKIES OVER FAR
EASTERN COLORADO WILL HAVE COOLER OVERNIGHT TEMPERATURES AND HAVE
A BETTER CHANCE OF RADIATIONAL FOG DEVELOPING...BUT HAVE NOT
EXTENDED THAT AREA OVER KANSAS OR NEBRASKA. THERE IS STILL A
SLIGHT CHANCE OF THUNDERSTORMS AROUND MCCOOK NEBRASKA AND HILL
CITY KANSAS BETWEEN 20Z AND 03Z THIS AFTERNOON AND EVENING...BUT
DO NOT EXPECT IT TO BE WIDESPREAD OR PREVAILING...SO HAVE LEFT OUT
A MENTION OF THUNDERSTORMS AT THIS TIME.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...LOCKHART
LONG TERM...024
AVIATION...LOCKHART
Hazardous weather outlook, Jul 22, 2:10 PM CST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
210 PM MDT WED JUL 22 2015

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231645-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
210 PM MDT WED JUL 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A FEW THUNDERSTORMS ARE POSSIBLE EAST OF THE COLORADO BORDER THIS
AFTERNOON THROUGH EARLY EVENING...BUT THE PROBABILITY OF ANY OF
THESE STORMS BECOMING SEVERE IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THURSDAY THROUGH
NEXT TUESDAY. A FEW STORMS COULD BECOME SEVERE WITH LARGE HAIL
AND DAMAGING WIND. FLASH FLOODING IS POSSIBLE FOR LOCATIONS THAT
HAVE RECEIVED MULTIPLE ROUNDS OF HEAVY RAINFALL.

HIGH TEMPERATURES FOR THURSDAY ON THROUGH NEXT TUESDAY ARE
EXPECTED TO REACH WELL INTO THE 90S...WITH SOME LOCALES REACHING
THE 100 DEGREE MARK. HEAT INDEX VALUES FOR THOSE AREAS COULD REACH
UP TO 103 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

In the hours before

Special weather statement, Jul 22, 4:29 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
529 PM CDT WED JUL 22 2015

NEZ080-222245-
HITCHCOCK NE-
529 PM CDT WED JUL 22 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HITCHCOCK COUNTY
UNTIL 545 PM CDT...

AT 529 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES SOUTHWEST OF TRENTON...MOVING EAST AT 5 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN
HITCHCOCK COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4004 10112 4016 10111 4015 10088 4001 10095
TIME...MOT...LOC 2229Z 283DEG 6KT 4011 10106

LUNDQUIST
Special weather statement, Jul 22, 4:44 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
544 PM CDT WED JUL 22 2015

KSZ002-222300-
RAWLINS KS-
544 PM CDT WED JUL 22 2015

AT 542 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES NORTHWEST OF ATWOOD...MOVING EAST AT 15 MPH.  RADAR ESTIMATED
RAINFALL RATES ARE CURRENTLY CLOSE TO 2.5 INCHES PER HOUR.  IN
ADDITION ANOTHER STORM TO THE WEST MAY MOVE OVER THE SAME LOCATIONS
THAT HAVE ALREADY RECEIVED TORRENTIAL RAINFALL.  THIS SETUP MAY LEAD
TO FLASH FLOODING.

LOCATIONS IMPACTED INCLUDE...
ATWOOD...LUDELL...BLAKEMAN AND BEARDSLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3979 10141 3996 10141 3995 10091 3979 10088
TIME...MOT...LOC 2242Z 271DEG 14KT 3988 10112

LUNDQUIST

The radar

The Goodland radar (KGLD), 70 km away, was scanning. The volume nearest the first event began at 23:30 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 hail. Local standard time, as filed.

Flash Flood, Rawlins

When
July 22, 5:30 PM CST to 8:30 PM CST
Where
Rawlins County, 3.39 mi ENE of Beardsley to 3.41 mi ENE of Beardsley
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.847, -101.177

The North Beaver creek was out of its banks. Received a total of 1.30 inches of rainfall.

Hail, Rawlins

When
July 22, 6:00 PM CST
Where
Rawlins County, 7.35 mi SE of Atwood
Measured
0.75 in hail
Reported by
Public
Coordinates
39.713, -100.970

Also reported 2.33 inches of heavy rainfall.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 591950, 591597.